Alert archive / Minnesota / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Duluth, MN

May 30, 2022Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at May 30, 2022, 4:44 AM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 4:44 AM CDT (09:44 UTC)
Expired
May 30, 2022, 8:45 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 90 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:28 AM CDTHEAVY RAIN 1.69Keewatin, MNHAD DIME SIZED HAIL AROUND 3AM (UNSURE OF EXACT TIME).
May 30, 5:41 AM CDTHEAVY RAIN 1.6Keewatin, MNPHOTO SENT IN VIA SOCIAL MEDIA OF A RAIN GAUGE. RAIN AMOUNT IS FROM LAST NIGHT TO THIS MORNING.
May 30, 7:30 AM CDTFLOODKeewatin, MNDROVE AROUND KEEWATIN AND FOUND MINOR FLOODING IN DITCHES AND LOW LYING AREAS. A LOT OF PEOPLE TALKING ABOUT WATER IN THEIR BASEMENTS AND SUMP PUMPS RUNNING CONTINUOUSLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS53 KDLH 300944
FFWDLH
MNC061-137-301345-
/O.NEW.KDLH.FF.W.0002.220530T0944Z-220530T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
444 AM CDT Mon May 30 2022

The National Weather Service in Duluth has issued a

* Flash Flood Warning for...
  Southeastern Itasca County in north central Minnesota...
  West Central St. Louis County in northeastern Minnesota...

* Until 845 AM CDT.

* At 444 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hibbing, Grand Rapids, Chisholm, Coleraine, Keewatin, Buhl, 
  Nashwauk, Taconite, Warba, Pengilly, Gunn, Trout Lake Near Bovey, 
  Blackberry, Bovey, Marble, La Prairie, Hart Lake, Goodland, 
  Calumet and Swan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4709 9322 4711 9346 4731 9353 4746 9335
      4752 9318 4759 9289 4747 9273 4734 9283

FLASH FLOOD...RADAR INDICATED

$$

Wolfe
1 follow-up statement
950 
WGUS73 KDLH 301150
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
650 AM CDT Mon May 30 2022

MNC061-137-301345-
/O.CON.KDLH.FF.W.0002.000000T0000Z-220530T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
650 AM CDT Mon May 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT THIS 
MORNING FOR SOUTHEASTERN ITASCA AND WEST CENTRAL ST. LOUIS 
COUNTIES...

At 650 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hibbing, Grand Rapids, Chisholm, Coleraine, Keewatin, Buhl, 
  Nashwauk, Taconite, Warba, Pengilly, Gunn, Trout Lake Near Bovey, 
  Blackberry, Bovey, Marble, La Prairie, Hart Lake, Goodland, 
  Calumet and Swan Lake.

Not many rain gauges are in the warned area, but the ones near the 
borders are reporting 1.75 inches which agrees with the radar 
estimate at those locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4709 9322 4711 9346 4731 9353 4746 9335
      4752 9318 4759 9289 4747 9273 4734 9283

FLASH FLOOD...RADAR INDICATED

$$

Wolfe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:07 AM CDT, 37 minutes earlier.

Area forecast discussion, May 30, 4:07 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
407 AM CDT Mon May 30 2022

.DISCUSSION...(Today through Sunday)
Issued at 405 AM CDT Mon May 30 2022

Summary: An active Memorial Day with several rounds of strong to
severe thunderstorms expected. Becoming quiet afterwards.

A volatile environment will be setting up today across the
Northland with multiple rounds of convection expected. In this
parameter space, a lot of this convection will be strong to severe
particularly this afternoon as the triple point of a passing low
crosses the area. This setup will give long arcing hodographs
signifying an environment conducive to long lived and possibly
strong tornadoes this afternoon. With SFC CAPE values in excess of
2500 J/kg, and SRH > 400 m2/s2, this is a very favorable
environment for tornadic storms. The afternoon threat is somewhat
predicated on what kind of environment is left after some strong
morning elevated convection which in itself may drop some large
(severe) hailstones. This morning convection will likely leave a
messy field of outflow boundaries that the strongly sheared
afternoon environment may use to further enhance the tornado risk.
So if anything, the morning convection may help increase the
threat for afternoon tornadoes. The best chance for tornadoes
appears to be from Grand Rapids south to Brainerd and east to
Hinckley while there is a threat elsewhere too, this looks to be
the best area for both timing and ingredients. In addition to the
tornado threat, all other threats are on the table too including
flash flooding with storms training over the same areas. It’s
hard to imagine a scenario where nothing occurs will all the
dynamic forcing at play – negatively tilted upper level trough,
stacked low, triple point, strong LLJ, strong shear, high
buoyancy, and PWATs of 1.7”. With warm temperatures, the CAP
that is there in morning soundings causing the elevated convection
should easily erode this afternoon. The lapse rates could be
steeper, but the soundings also scream heavy rain potential which
is not good news for the MN Arrowhead with their already swollen
streams.

The rest of the forecast turns to high pressure and
northwesterly flow for the most part. A few shortwaves may pass,
but no large systems expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon May 30 2022

VFR conditions currently in place will give way to MVFR or lower
conditions as waves of showers and storms move through the region.
Leaned heavily once again on the HRRR for the timing of
convection tonight and added TEMPO periods highlighting the most
likely times for storms and MVFR/IFR conditions. Additionally, low
stratus and fog are expected to move up the hill from Lake
Superior and bring IFR or lower conditions to DLH. There may be a
break in the showers and storms Monday morning into the afternoon
hours, but another round of strong to severe storms is expected
for the late afternoon and evening hours with large hail and
damaging winds expected. Periods of LLWS are expected both tonight
and again Monday night as a low-level jet ahead of the system
passes overhead.

&&

.MARINE...
Issued at 405 AM CDT Mon May 30 2022

A passing low will increase northeasterly winds today while also
causing thunderstorms to cross the waters today. Winds will switch
to the southwest and increase again likely exceeding SCA criteria
midday Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  57  67  45 /  70  90  70  20
INL  78  56  64  41 /  80  90  90  30
BRD  80  58  64  45 /  80  80  60  20
HYR  84  62  75  44 /  40  80  60  20
ASX  84  63  77  46 /  40  60  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday morning for MNZ010-011-018-025-026-
     033>035.

LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ140>143.

&&

DISCUSSION...Wolfe
AVIATION...BJH
MARINE...Wolfe
Hazardous weather outlook, May 29, 3:46 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 PM CDT Sun May 29 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are possible late today into tonight. The
storms will be capable of producing damaging winds in excess of 65
mph, large hail, a tornado, and heavy rain. A Flash Flood Watch
is in effect through Tuesday morning for portions of northern
Minnesota.

Areas of fog will again be possible through tonight and it could
be dense in spots.

High water levels continue in the Rainy River Basin over far
northern Minnesota. Flood Warnings remain in effect for these
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are expected Monday, most likely in the afternoon
into the late evening. Damaging wind, large hail, tornadoes, and
flash flooding are all possible.

Areas of fog will occur in the morning and it may be dense in
spots.

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and the Mississippi River Basin. A Flash Flood Watch is in effect
through Tuesday morning for portions of northern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-301045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
346 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Areas of fog will will continue portions of Lake Superior, mainly
along the North Shore. A Dense Fog Advisory is in effect there.
Easterly winds and higher waves will result in hazardous
conditions for small craft.

Thunderstorms are possible this afternoon and overnight, some of
which may be severe producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be periodic chances for thunderstorms through Tuesday.
Strong to severe storms are expected Monday afternoon and
overnight.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 30, 4:00 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     HAIL             2 S BACKUS              46.79N 94.51W
05/30/2022  M0.70 INCH       CASS               MN   PUBLIC

            REPORT SENT IN VIA SOCIAL MEDIA.

&&

WFU
Local storm report, May 30, 4:21 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
421 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             2 S WAUKENABO           46.71N 93.60W
05/30/2022  M0.70 INCH       AITKIN             MN   PUBLIC

            REPORT SENT IN VIA SOCIAL MEDIA.

&&

WFU
Local storm report, May 30, 4:24 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             1 NNE MOOSE LAKE        46.46N 92.76W
05/30/2022  M1.00 INCH       CARLTON            MN   TRAINED SPOTTER

&&

WOLFE
Local storm report, May 30, 4:31 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 AM     HAIL             MOOSE LAKE              46.45N 92.77W
05/30/2022  M1.50 INCH       CARLTON            MN   PUBLIC

            PHOTO SENT IN VIA SOCIAL MEDIA WITH A RULER
            SHOWING THE SIZE OF THE HAILSTONE.

&&

WFU
Local storm report, May 30, 4:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
442 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             5 NE MAHTOWA            46.62N 92.56W
05/30/2022  M1.00 INCH       CARLTON            MN   TRAINED SPOTTER

&&

WFU
Local storm report, May 30, 4:44 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 AM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     HAIL             MOOSE LAKE              46.45N 92.77W
05/30/2022  M1.25 INCH       CARLTON            MN   PUBLIC

            PHOTO SENT IN VIA SOCIAL MEDIA OF 1.25 INCH
            HAIL.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:56 PM CDTSpecial Weather StatementDLHKoochiching34 min
May 29, 8:14 PM CDTSpecial Weather StatementDLHKoochiching16 min
May 29, 8:36 PM CDTSpecial Weather StatementDLHKoochiching24 min
May 29, 8:58 PM CDTSpecial Weather StatementDLHKoochiching32 min
May 29, 9:29 PM CDTSpecial Weather StatementDLH31 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine47 min
May 30, 3:56 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis49 min
May 30, 4:12 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine, Saint Louis48 min
May 30, 5:05 AM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Pine40 min
May 30, 5:49 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Pine, Saint Louis41 min
May 30, 6:23 AM CDTSpecial Marine WarningDLH52 min
May 30, 7:06 AM CDTSpecial Marine WarningDLH39 min
May 30, 9:57 AM CDTRiver Flood WarningDLHAitkin, Crow Wing10 days
May 30, 9:59 AM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis5 hr
May 30, 10:21 AM CDTMarine Dense Fog AdvisoryDLH18 hr
May 30, 2:13 PM CDTAreal Flood WarningDLHKoochiching7 days
May 30, 2:59 PM CDTSpecial Weather StatementDLHAitkin46 min
May 30, 3:38 PM CDTSpecial Weather StatementDLHSaint Louis52 min
May 30, 3:49 PM CDTSmall Craft AdvisoryDLH39 hr
May 30, 5:23 PM CDTSevere Thunderstorm WarningDLHCass12 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing34 min
May 30, 5:38 PM CDTTornado WarningDLHCass37 min
May 30, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing35 min
May 30, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCass, Itasca, Koochiching43 min
May 30, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing, Itasca48 min
May 30, 6:36 PM CDTTornado WarningDLHAitkin, Itasca, Saint Louis24 min
May 30, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Crow Wing34 min
May 30, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHItasca, Koochiching30 min

Nearby

Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.